However, the physician is still examining the patient, not paying heed to the monitor, and you state, "Doc, it looks like the patient is in v-tach."
A series of choice expletives are dropped, and nurses and staff come rushing into the room as the code cart is cracked open. Multiple bolus doses of intravenous magnesium, sodium bicarbonate, and calcium are administered, which temporarily leads to spontaneous conversion to a bigeminal rhythm, but shortly thereafter, the patient reverts back to ventricular tachycardia followed by Torsades de Pointes for an even prolonged period of time twice more. Another few rounds of intravenous magnesium and sodium bicarbonate are administered as temporizing measures, and you suggest the initiation of an intravenous infusion of isoproterenol, as the patient has experienced multiple episodes of bradycardia during this series of events and there is some discussion that overdrive pacing will be attempted.
As you reflect on the case once the patient has stabilized, you ponder what could have caused such a whirlwind of events. You examine the bottles of medication that the patient has brought with them as proof of their outpatient therapies, and the only medications that the patient is currently taking are aripiprazole, duloxetine, and loperamide, all of which are "meh"; that is, they are not necessarily the primary culprits that come to mind when considering drug-induced QT prolongation leading to Torsades de Pointes...right?
Once stabilized, your patient admits to taking 8 mg per hour of loperamide for chronic diarrhea for the past 18 months, which began soon after undergoing a cholecystectomy, and has been supplementing with additional doses obtained via over-the-counter for further relief.
It is a bit difficult to consider that a medication as loperamide, which has been available in the United States for nearly 40 years, with a large portion of that time spent as a former Schedule V substance that is widely available as a non-prescription medication, could induce such events of cardiotoxicity; in most patients, this occurs as a result of a history of dependence and abuse, as documented in several case reports.
For a product that was widely purported to be free of any abuse potential due to the fact that human subjects did not experience euphoric-like events, unlike other opioids, in clinical trials, as a result of its relative inability to cross the blood-brain barrier, we certainly have come a long way (1, 2). However, the abuse potential does not originate from use of standard therapeutic doses, generally 4 mg followed by 2 mg after each loose stool up to a maximum dose of 16 mg per day, but from supratherapeutic doses upwards of 100 times the therapeutic dose. Indeed, in one observational study of web-based trends of the use of loperamide beyond therapeutic purposes, loperamide has been described as the "poor man's methadone" in managing symptoms of opioid withdrawal (3). Patients may experience euphoric effects at high doses secondary to saturation of p-glycoprotein efflux transporters, which are designed to prevent passage of loperamide across the blood-brain barrier (4, 5).
The exact mechanism of cardiotoxity from loperamide is not clearly understood, but it has been hypothesized that supratherapeutic doses of loperamide may instigate cardiac rhythms such as ventricular tachycardia that may lead to Torsades de Pointes, as described in some cases, as well as prolongation of the QRS complex. It has been demonstrated that as a piperadine derivative, loperamide may have some activity in antagonizing L-type calcium channels as well as delayed inward rectifier potassium channels, which may be associated with QT prolongation as a result of delayed repolarization (6, 7). The observed prolongation of the QRS complex in patients with historical use of loperamide may be secondary to sodium channel blockade. Unfortunately, the toxicokinetics of loperamide has not been well characterized in order to predict an exact model of what may occur in the setting of an overdose (8).
In the mini-smattering of the cases of loperamide-induced cardiotoxicity reported in the literature in recent years (9-14), as in the case described here, advanced measures may need to be taken to stabilize patients, with some requiring transvenous pacing and, ultimately, placement of an automatic implantable cardioverter defibrillator.
As we encounter the many challenges of the prescription opioid epidemic on a day-to-day basis within our clinical practice, it is important to not only be cognizant of alternative therapies patient may utilize to counter the effects of opioid withdrawal, but to also consider the risks that these therapies may pose in our patients. Specifically, it may be worth considering loperamide as a possible culprit of cardiotoxicity in the setting of undifferentiated life-threatening arrhythmia.
- Jaffe JH, Kanzier M, Guen J. Abuse potential of loperamide. Clin Pharmacol Ther 1980; 28:812-819.
- Ericsson CD, Johnson PC. Safety and efficacy of loperamide. Am J Med 1990; 88:10S-14S.
- Daniulaityte R, Carlson R, Falck R, et al. “I just wanted to tell you that loperamide WILL WORK”: A web-based study of extra-medical use of loperamide. Drug Alcohol Depend 2013; 130:241-244.
- Crowe A, Wong P. Potential roles of P-gp and calcium channels in loperamide and diphenoxylate transport. Toxicol Appl Pharmacol 2003; 193:127-137.
- Sadeque AJ, Wandel C, He H, et al. Increased drug delivery to the brain by P-glycoprotein inhibition. Clin Pharmacol Ther 2000; 68:231-237.
- Nozaki-Taguchi N, Yaksh TL. Characterization of the antihyperalgesic action of a novel peripheral mu-opioid receptor agonist- loperamide. Anesthesiology 1999; 90:225-234.
- Church J, Fletcher EJ, Abdel-Hamid K, et al. Loperamide blocks high-voltage-activated calcium channels and N-methyl-D-aspartate-evoked responses in rat and mouse cultured hippocampal pyramidal neurons. Mol Pharmacol 1994; 45:747-757.
- Eggleston W, Nacca N, Marraffa JM. Loperamide toxicokinetics: Serum concentrations in the overdose setting. Clin Toxicol 2015; 53:495-496.
- Marraffa JM, Holland MG, Sullivan RW, et al. Cardiac conduction disturbance after loperamide abuse. Clin Toxicol 2014; 52:952-957.
- Boppana VS, Kahlon A, Luna B. Ventricular tachycardia storm: Can it be a side effect from over the counter anti-diarrheal? [Abstract 1204]. Crit Care Med 2012;40[12 Suppl 1]:1-328 [Abstract 1204].
- Pokhrel K, Rajbhandary A, Thapa J. Loperamide: The unexpected culprit. Crit Care Med 2013; 41[12 Suppl 1]:A328 [Abstract 1274].
- Spinner HL, Lonardo NW, Mulamalla R, et al. Ventricular tachycardia associated with high-dose chronic loperamide use. Pharmacotherapy 2015; 35:234-238.
- Macdonald R, Heiner J, Villarreal J, et al. Loperamide dependence and abuse. BMJ Case Rep 2015.
- Enakpene EO, Riaz IB, Shirazi FM, et al. The long QT teaser: Loperamide abuse. Am J Med 2015 Jun 4 [Epub ahead of print].